Alert archive / Idaho / Freeze Warnings in 2017

Freeze Warning 2, NWS Pocatello, ID

May 17, 2017

NWS Pocatello, ID issued this freeze warning at May 17, 2017, 12:40 PM MDT. It took effect at May 18, 2017, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2017, 12:40 PM MDT (18:40 UTC)
In effect from
May 18, 2017, 2:00 AM MDT
Expired
May 18, 2017, 9:00 AM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

000 
WWUS75 KPIH 171840
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1240 PM MDT Wed May 17 2017

IDZ017-020-021-181500-
/O.NEW.KPIH.FZ.W.0002.170518T0800Z-170518T1500Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
1240 PM MDT Wed May 17 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT THURSDAY...

The National Weather Service in Pocatello has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM MDT Thursday. 

* TEMPERATURE...may fall as low as 29 to 34 degrees overnight
  within the Snake River Plain and Eastern Magic Valley.

* IMPACTS...Cold sensitive plants may freeze if precautionary
  measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
427 
WWUS75 KPIH 181454
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
854 AM MDT Thu May 18 2017

IDZ017-020-021-181600-
/O.EXP.KPIH.FZ.W.0002.000000T0000Z-170518T1500Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
854 AM MDT Thu May 18 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

The Freeze Warning will be allowed to expire at 9 AM as many 
observation sites bottomed out in the lower 20s to near 30 and 
have now warmed to 32 to 35 deg in most areas of the Snake River 
Plain and Eastern Magic Valley.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this freeze warning went out at May 17, 3:00 AM MDT, 9 hours 40 minutes earlier.

Area forecast discussion, May 17, 3:00 AM MDT, 9 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
300 AM MDT Wed May 17 2017

.SHORT TERM...Today through Thursday night. Challenging forecast
through the period as a cold, closed area of low pressure tracks
right across SE Idaho today and into the Great Basin on Thursday.
The amount of cold air associated with this low is historic, as
heights and associated temperatures aloft exceed the coldest on
record over the last 30 years for the date. Expect highs today to
be the coldest observed for May 17th across much of SE Idaho.

This morning, the heaviest snowfall is expected to be falling over
the Eastern Highlands and Pashimeroi and Lemhi ranges. An upper-
level dry slot is forecast to penetrate into far southern and
Eastern Idaho, signaling a reduction in snowfall for these areas.
Meanwhile, snow showers are expected to continue through the day
across the Continental Divide region and Pashimeroi and Lemhi
ranges. This afternoon, the combination of the proximity of the
low pressure and high mid-May sun angle will result in a re-
development/expansion of showers across the region, with some
isolated thunder possible this afternoon. By this afternoon, the
heaviest showers are expected over the Pashimeroi/Lemhi/Sawtooth
ranges southward across the Arco Desert and Snake Plain. Can't
rule out an occasional changeover to snow (with the potential for
heavier bursts) late this afternoon/early evening across the Snake
Plain. On Thursday, the low slides southeast into Utah, with the
heaviest precipitation shifting southward across the Southern and
Eastern Highlands. Snowfall is expected to linger across the
Central Mountains and Continental Divide region beyond the
expiration of the current Winter Weather Headlines, which may
require these to be extended. Will allow day shift to monitor
trends. Slushy and snow-covered roads possible, particularly at
pass level. Backcountry recreation will become dangerous with
snow and cold conditions.

Speaking of cold, temperatures will plummet to around freezing by
sunrise this morning for many areas. For tonight, statistical
guidance suggests the potential for low temperatures across the
Snake Plain to plummet well into the 20s. However, ensemble
guidance is much warmer, suggesting temperatures falling to near
or just above freezing. Current forecast reflects these warmer
values due to the expectation for extensive cloud cover to linger
for much of the night, combined with abundant low-level moisture.
Will hold off on a Freeze Warning at this time due to the low
confidence in forecast low temperatures tonight into Thursday
morning. However, only a short time under clearing skies could
allow temperatures to plummet, so those with sensitive vegetation
should still take proper steps to protect this vegetation from
freezing temperatures.

Finally, have downgraded the previous High Wind Warning to a Wind
Advisory for the Snake Plain and adjacent Southern Highlands.
Stability profiles and winds aloft have become unfavorable for the
development of winds strong enough for a High Wind Warning.
Nonetheless, winds will still be strong and gusty this morning,
creating difficult travel for drivers of high-profile vehicles,
and in particular on north/south routes. Strongest winds with
gusts meeting or exceeding 50 mph expected at times over favored
areas of Cassia County, including I-84 from Burley to the UT
border, and for the Craters of the Moon area. Winds will slacken
this afternoon for all areas except the Eastern Magic Valley and
adjacent Southern Highlands before diminishing this evening
across these areas. AD/Valle

.LONG TERM...Friday through Monday...Much of the extended forecast
remains unsettled as somewhat moist northwest flow is set up across
the region. Looks like there will be a weak front that will move
through Sunday which may produce a better chance for showers across
the region. Temps are expected to gradually warm during the
extended. By midweek, we may be slightly above normal on temps.

Valle

&&

.AVIATION...Tough forecast today as a low pressure area will move
across the region. This will bring showers along with a variety of
ceilings to the region, along with gusty conditions. Low confidence
with the ceiling forecast for today, but vfr along with mvfr and
possibly ifr ceilings are all possible depending upon where/when
showers pop up.

Valle

&&

.HYDROLOGY...A strong low pressure system will sweep through the
region today and gradually sink SSE through the eastern Great
Basin through Thursday. Snow levels are forecast to fall sharply
to valley floors by this morning behind a strong passing cold
front. Additional precipitation through Thursday should fall
in the form of snow in the mountains with mainly snow in valleys.
An exception is during the afternoon hours when temperatures may
warm enough for a rain/snow mix. We should see a brief bump
upwards on area rivers Wednesday and then a receding leg with the
much colder temperatures Thursday into Friday. Warming
temperatures are expected into and through the weekend as a ridge
builds along the coast. The Big Wood at Hailey is expected to
remain below action stage through the weekend rising to bankful
Monday through Wednesday and possibly reaching flood stage once
again next Wednesday night as a result of warming temps. The
Portneuf at Pocatello is expected to make another run into
moderate flood stage Wednesday afternoon/night before gradually
falling next week. The Bear River at the Wyoming Border will
remain in flood stage through the weekend. The Henry's Fork near
Rexburg is expected to rise to bankfull Thursday and Friday before
tapering off through the weekend. Huston/AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon MDT today for IDZ017-020>022.

Winter Weather Advisory until 6 PM MDT this evening for IDZ019-
022-023-025.

Winter Storm Warning until 6 PM MDT this evening for IDZ018-031-
032.

&&

In the hours before

Local storm report, May 17, 6:54 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
654 AM MDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             4 WSW ISLAND PARK       44.53N 111.41W
05/17/2017  M6.0 INCH        FREMONT            ID   MESONET

            MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
            - 4 WSW ISLAND PARK.

0500 AM     SNOW             7 SSE LAVA HOT SPRINGS  42.52N 111.96W
05/17/2017  M4.0 INCH        BANNOCK            ID   MESONET

            MESONET STATION SEPI1, SEDGWICK PEAK SNOTEL
            - 7 SSE LAVA HOT SPRINGS.

0500 AM     SNOW             10 NNE SUN VALLEY       43.82N 114.26W
05/17/2017  M1.0 INCH        BLAINE             ID   MESONET

            MESONET STATION LWDI1, LOST-WOOD DIVIDE
            SNOTEL - 10 NNE SUN VALLEY.

0500 AM     SNOW             6 NW ELBA               42.32N 113.62W
05/17/2017  M3.0 INCH        CASSIA             ID   MESONET

            MESONET STATION HWCI1, HOWELL CANYON SNOTEL
            - 5 NW ELBA.

0500 AM     SNOW             3 W GALENA              43.87N 114.71W
05/17/2017  M2.0 INCH        BLAINE             ID   MESONET

            MESONET STATION GLSI1, GALENA SUMMIT SNOTEL
            - 3 W GALENA.

0500 AM     SNOW             5 W SHARON              42.36N 111.56W
05/17/2017  M5.0 INCH        FRANKLIN           ID   MESONET

            MESONET STATION EMSI1, EMIGRANT SUMMIT
            SNOTEL - 4 W SHARON.

0500 AM     SNOW             16 WSW KETCHUM          43.60N 114.67W
05/17/2017  M2.0 INCH        BLAINE             ID   MESONET

            MESONET STATION DHDI1, DOLLARHIDE SUMMIT
            SNOTEL - 16 WSW KETCHUM.

0500 AM     SNOW             6 WNW KILGORE           44.44N 111.99W
05/17/2017  M1.0 INCH        CLARK              ID   MESONET

            MESONET STATION CRBI1, CRAB CREEK SNOTEL - 6
            WNW KILGORE.

0500 AM     SNOW             17 WSW OAKLEY           42.16N 114.19W
05/17/2017  M2.0 INCH        CASSIA             ID   MESONET

            MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
            - 16 WSW OAKLEY.

0400 AM     SNOW             11 NE CUSTER            44.47N 114.49W
05/17/2017  M2.0 INCH        CUSTER             ID   MESONET

            MESONET STATION MLKI1, MILL CREEK SUMMIT
            SNOTEL - 11 ENE CUSTER.

0100 AM     SNOW             1 WNW GALENA            43.88N 114.67W
05/17/2017  M3.0 INCH        BLAINE             ID   MESONET

            MESONET STATION GLNI1, GALENA SNOTEL - 1 WNW
            GALENA.

1200 AM     SNOW             18 WSW GROUSE           43.63N 113.97W
05/17/2017  M3.0 INCH        BLAINE             ID   MESONET

            MESONET STATION SWPI1, SWEDE PEAK SNOTEL -
            17 W GROUSE.

1200 AM     SNOW             11 WNW GROUSE           43.73N 113.83W
05/17/2017  M3.0 INCH        CUSTER             ID   MESONET

            MESONET STATION SMMI1, SMILEY MOUNTAIN
            SNOTEL - 11 WNW GROUSE.

1200 AM     SNOW             5 WSW VICTOR            43.57N 111.21W
05/17/2017  M1.0 INCH        TETON              ID   MESONET

            MESONET STATION PCPI1, PINE CREEK SNOTEL.

1200 AM     SNOW             6 NW ELBA               42.32N 113.62W
05/17/2017  M5.0 INCH        CASSIA             ID   MESONET

            MESONET STATION HWCI1, HOWELL CANYON SNOTEL
            - 5 NW ELBA.

1200 AM     SNOW             8 ESE MAPLETON          42.05N 111.60W
05/17/2017  M1.0 INCH        FRANKLIN           ID   MESONET

            MESONET STATION FBNI1, FRANKLIN BASIN SNOTEL
            - 6 NNW BEAVER MTN.

1200 AM     SNOW             5 W SHARON              42.36N 111.56W
05/17/2017  M2.0 INCH        FRANKLIN           ID   MESONET

            MESONET STATION EMSI1, EMIGRANT SUMMIT
            SNOTEL - 4 W SHARON.

1200 AM     SNOW             17 WSW OAKLEY           42.16N 114.19W
05/17/2017  M4.0 INCH        CASSIA             ID   MESONET

            MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
            - 16 WSW OAKLEY.

1200 AM     SNOW             16 WNW GROUSE           43.74N 113.94W
05/17/2017  M4.0 INCH        CUSTER             ID   MESONET

            MESONET STATION BECI1, BEAR CANYON SNOTEL -
            16 W GROUSE.

1100 PM     SNOW             4 WSW ISLAND PARK       44.53N 111.41W
05/16/2017  M3.0 INCH        FREMONT            ID   MESONET

            MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
            - 4 WSW ISLAND PARK.

1100 PM     SNOW             10 NNE SUN VALLEY       43.82N 114.26W
05/16/2017  M3.0 INCH        BLAINE             ID   MESONET

            MESONET STATION LWDI1, LOST-WOOD DIVIDE
            SNOTEL - 10 NNE SUN VALLEY.

 1000 PM     SNOW             7 NNE GEORGETOWN        42.56N 111.30W
05/16/2017  M1.0 INCH        CARIBOU            ID   MESONET

            MESONET STATION SLGI1, SLUG CREEK DIVIDE
            SNOTEL - 6 NE GEORGETOWN.

0800 PM     SNOW             9 ENE SUN VALLEY        43.71N 114.16W
05/16/2017  M6.0 INCH        BLAINE             ID   MESONET

            MESONET STATION HYNI1, HYNDMAN SNOTEL - 8 E
            SUN VALLEY.

&&
Local storm report, May 17, 6:54 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
654 AM MDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             4 WSW ISLAND PARK       44.53N 111.41W
05/17/2017  M6.0 INCH        FREMONT            ID   MESONET

            MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
            - 4 WSW ISLAND PARK.

0500 AM     SNOW             7 SSE LAVA HOT SPRINGS  42.52N 111.96W
05/17/2017  M4.0 INCH        BANNOCK            ID   MESONET

            MESONET STATION SEPI1, SEDGWICK PEAK SNOTEL
            - 7 SSE LAVA HOT SPRINGS.

0500 AM     SNOW             10 NNE SUN VALLEY       43.82N 114.26W
05/17/2017  M1.0 INCH        BLAINE             ID   MESONET

            MESONET STATION LWDI1, LOST-WOOD DIVIDE
            SNOTEL - 10 NNE SUN VALLEY.

0500 AM     SNOW             6 NW ELBA               42.32N 113.62W
05/17/2017  M3.0 INCH        CASSIA             ID   MESONET

            MESONET STATION HWCI1, HOWELL CANYON SNOTEL
            - 5 NW ELBA.

0500 AM     SNOW             3 W GALENA              43.87N 114.71W
05/17/2017  M2.0 INCH        BLAINE             ID   MESONET

            MESONET STATION GLSI1, GALENA SUMMIT SNOTEL
            - 3 W GALENA.

0500 AM     SNOW             5 W SHARON              42.36N 111.56W
05/17/2017  M5.0 INCH        FRANKLIN           ID   MESONET

            MESONET STATION EMSI1, EMIGRANT SUMMIT
            SNOTEL - 4 W SHARON.

0500 AM     SNOW             16 WSW KETCHUM          43.60N 114.67W
05/17/2017  M2.0 INCH        BLAINE             ID   MESONET

            MESONET STATION DHDI1, DOLLARHIDE SUMMIT
            SNOTEL - 16 WSW KETCHUM.

0500 AM     SNOW             6 WNW KILGORE           44.44N 111.99W
05/17/2017  M1.0 INCH        CLARK              ID   MESONET

            MESONET STATION CRBI1, CRAB CREEK SNOTEL - 6
            WNW KILGORE.

0500 AM     SNOW             17 WSW OAKLEY           42.16N 114.19W
05/17/2017  M2.0 INCH        CASSIA             ID   MESONET

            MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
            - 16 WSW OAKLEY.

0400 AM     SNOW             11 NE CUSTER            44.47N 114.49W
05/17/2017  M2.0 INCH        CUSTER             ID   MESONET

            MESONET STATION MLKI1, MILL CREEK SUMMIT
            SNOTEL - 11 ENE CUSTER.

0100 AM     SNOW             1 WNW GALENA            43.88N 114.67W
05/17/2017  M3.0 INCH        BLAINE             ID   MESONET

            MESONET STATION GLNI1, GALENA SNOTEL - 1 WNW
            GALENA.

1200 AM     SNOW             18 WSW GROUSE           43.63N 113.97W
05/17/2017  M3.0 INCH        BLAINE             ID   MESONET

            MESONET STATION SWPI1, SWEDE PEAK SNOTEL -
            17 W GROUSE.

1200 AM     SNOW             11 WNW GROUSE           43.73N 113.83W
05/17/2017  M3.0 INCH        CUSTER             ID   MESONET

            MESONET STATION SMMI1, SMILEY MOUNTAIN
            SNOTEL - 11 WNW GROUSE.

1200 AM     SNOW             5 WSW VICTOR            43.57N 111.21W
05/17/2017  M1.0 INCH        TETON              ID   MESONET

            MESONET STATION PCPI1, PINE CREEK SNOTEL.

1200 AM     SNOW             6 NW ELBA               42.32N 113.62W
05/17/2017  M5.0 INCH        CASSIA             ID   MESONET

            MESONET STATION HWCI1, HOWELL CANYON SNOTEL
            - 5 NW ELBA.

1200 AM     SNOW             8 ESE MAPLETON          42.05N 111.60W
05/17/2017  M1.0 INCH        FRANKLIN           ID   MESONET

            MESONET STATION FBNI1, FRANKLIN BASIN SNOTEL
            - 6 NNW BEAVER MTN.

1200 AM     SNOW             5 W SHARON              42.36N 111.56W
05/17/2017  M2.0 INCH        FRANKLIN           ID   MESONET

            MESONET STATION EMSI1, EMIGRANT SUMMIT
            SNOTEL - 4 W SHARON.

1200 AM     SNOW             17 WSW OAKLEY           42.16N 114.19W
05/17/2017  M4.0 INCH        CASSIA             ID   MESONET

            MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
            - 16 WSW OAKLEY.

1200 AM     SNOW             16 WNW GROUSE           43.74N 113.94W
05/17/2017  M4.0 INCH        CUSTER             ID   MESONET

            MESONET STATION BECI1, BEAR CANYON SNOTEL -
            16 W GROUSE.

1100 PM     SNOW             4 WSW ISLAND PARK       44.53N 111.41W
05/16/2017  M3.0 INCH        FREMONT            ID   MESONET

            MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
            - 4 WSW ISLAND PARK.

1100 PM     SNOW             10 NNE SUN VALLEY       43.82N 114.26W
05/16/2017  M3.0 INCH        BLAINE             ID   MESONET

            MESONET STATION LWDI1, LOST-WOOD DIVIDE
            SNOTEL - 10 NNE SUN VALLEY.

1000 PM     SNOW             7 NNE GEORGETOWN        42.56N 111.30W
05/16/2017  M1.0 INCH        CARIBOU            ID   MESONET

            MESONET STATION SLGI1, SLUG CREEK DIVIDE
            SNOTEL - 6 NE GEORGETOWN.

0800 PM     SNOW             9 ENE SUN VALLEY        43.71N 114.16W
05/16/2017  M6.0 INCH        BLAINE             ID   MESONET

            MESONET STATION HYNI1, HYNDMAN SNOTEL - 8 E
            SUN VALLEY.

&&
Local storm report, May 17, 8:16 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
816 AM MDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     SNOW             6 SSE GRACE             42.50N 111.68W
05/17/2017  M2.0 INCH        CARIBOU            ID   TRAINED SPOTTER

            0.45 INCHES PRECIPITATION OVERNIGHT. 2.0 INCHES SNOWFALL.

&&

MH
Special weather statement, May 17, 10:35 AM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1035 AM MDT WED MAY 17 2017

IDZ017-020>024-171930-
Caribou Highlands ID-Upper Snake River Plain ID-
Cache Valley/Idaho Portion ID-South Central Highlands ID-
Lower Snake River Plain ID-Eastern Magic Valley ID-
1035 AM MDT WED MAY 17 2017

...BAND OF MODERATE SNOW FALLING BETWEEN BURLEY AND POCATELLO...

At 1031 AM MDT, light to moderate snow was falling between Burley
and Pocatello causing local area of slick road conditions. Motorists
traveling along Interstate 84 and 86 should use caution and slow
down where snow is sticking to roads and visibility is reduced.

Locations impacted through 1 PM MDT include...
Pocatello, Blackfoot, Burley, Rupert, American Falls, Heyburn,
Malad, McCammon, Carey, Lava Hot Springs, Malta, Lake Walcott,
Neeley, Goshen, American Falls Reservoir, Chubbuck, Aberdeen, Paul
and Inkom.

LAT...LON 4203 11382 4253 11399 4253 11395 4276 11393
      4277 11405 4320 11421 4363 11306 4326 11189
      4216 11203
TIME...MOT...LOC 1631Z 180DEG 0KT 4355 11241

Huston
Special weather statement, May 17, 11:37 AM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1137 AM MDT Wed May 17 2017

IDZ021-172100-
Lower Snake River Plain-
Including the city of Pocatello
1137 AM MDT Wed May 17 2017

...Occasional winds over 30 mph on American Falls Reservoir...

Stronger winds have subsided across eastern Idaho. However, gusty
winds will continue for a bit longer on American Falls Reservoir.
Expect speeds at times to top 30 mph which will create choppy
conditions, enough to possibly capsize smaller boats and
watercraft. The overall trend will be for winds to keep
diminishing through sunset.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:13 AM MDTWind AdvisoryPIH10 hr
May 17, 10:35 AM MDTSpecial Weather StatementPIHBannock, Bingham, Cassia, Minidoka, Oneida, Power3 hr
May 17, 2:05 PM MDTSpecial Weather StatementPIHBannock, Cassia, Franklin, Minidoka, Oneida, Power3 hr

Nearby

Freeze Warnings in Idaho, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.